Flecainide - Lowest dose of Just Once Daily... - AF Association

AF Association

22,485 members27,306 posts

Flecainide - Lowest dose of Just Once Daily or 25mg Twice Daily?

KathFrances profile image
KathFrances

Hi, I know that the general recommendation for lowest dose of flecainide is 50mg x 2 daily. But I'm wondering whether anyone is on an even lower dose of just one dose of 50mg daily - or alternatively 25mg x 2 daily? Thanks.

16 Replies

This doesn't answer your question, but if you are looking to go down the route of less regular drugs, talk to your consultant about using flecainide as a PiP. Obviously the answer depends on your AF burden.

I was prescribed 50mg x 2 daily (I have had a look online and 50mg x 2 daily seems to be the normal starting dose) and took that, along with Bisoprolol, for several months. I had a chat with my GP as my episodes were so few and far between that I felt I was having too much of what is a powerful drug. He agreed and I started using it as a PiP, normally taking 200mg as soon as an episode starts. It has always worked and I am back in NSR within a couple of hours. Generally the advice given is if one is having to take a PiP every week or two, that is too much and a daily dose is better. Flecainide as a PiP alongside 1.25mg Bisoprolol has worked well for me (touch wood!)

Thanks, but I'm going in the opposite direction - I've been using flecainide and bisoprolol as PIPs for some years and now the EP has suggested a regular daily dose as PAF episodes have increased and the waiting list for ablation is over a year.

Ah right, maybe this is what I have to come!

Singwell profile image
Singwell in reply to irene75359

Irene, what was your experience of taking it as a powerful drug that made you ask to revert to PIP? I get my AF pretty much every two months and I do worry about long term use of Flecainide when clearly it doesn't stop the AF altogether and I have to use extra PIP anyway the stop it.

irene75359 profile image
irene75359 in reply to Singwell

I had no side effects whatsoever. I was just slightly perturbed that after having two episodes four months apart, I was now taking flecainide and bisoprolol daily. My GP is terrific, and I wouldn't have done it without his input. So first I stopped the flecainide, and after about a year I stopped the bisoprolol 1.25mg. I thought the bisoprolol was causing my tiredness, but I am just as tired now so I think that must just be aging!

What I have noticed is that my heart rate is about 10bpm faster than it was five years ago and this was triggered by coming off Bisoprolol almost a year ago. I suffered quite severe withdrawal symptoms and nearly went back on them. However, I looked online, and found countless stories of the difficulties some people had in my situation. But it must be said, many people take Bisoprolol with no side effects and also stop without side effects. As far as AF, last year I had two very short episodes, both stopped by the PiP.

I must stress that I am not advising here, just giving you my experience.

Singwell profile image
Singwell in reply to irene75359

Of course. Interested to know your experience. I hated Bisoprolol which is why I'm on the Flecainide. I wouldn't make s change of meds without supervision.

With no other comorbidities and Lone PAF, I would definitely start on 100mgs/day. You need to stop the AF completely and get your heart used to a medication level without further change. If you are concerned to minimise a regular dose because of side effects, I would think your cardiologist will confirm the difference between 50 & 100 mgs is inconsequential.

sleeksheep profile image
sleeksheep in reply to secondtry

I would think your cardiologist will confirm the difference between 50 & 100 mgs is inconsequential.

When I was started on 25mg x 2 it was because the 25mg and the 50mg where quite similar but the 100mg dose was regarded as superior ( if needed )

Unfortunately by the time the 50mg dose ceased working not even 150mg would work.

pubmed.ncbi.nlm.nih.gov/173...

Thanks - interested to hear that someone has been prescribed 25mg x 2 at some point!

I was only on 25mg x 2 to let my system adjust over about a month as I had a bad reaction starting on 50mg x 2 . Mainly just nausea , didnt have any AFIB for four and a half years on 50mg x 2.

When it ceased to work I had gone from symptomatic to asymptomatic so its all good ( but seemed a bit weird ! )

Thanks - and yes, I was wondering whether 25mg x 2 instead of 50mg x 2 would decrease the side effects, and still stop the PAF.

Be careful on reducing the frequency- I was on 50mg x 2 daily, and the ONLY afib attack I had whilst taking flecainide was the day after I missed an evening dose. My pill alarm went off at 6:30pm as I was shopping in Aldi for my evening meal. By the time I got home i forgot!.As I walked downstairs in the morning I went into AFIB. ended up in A&E 10 hours later with 165 BPM HR after taking extra flecs that did not cardiovert me! Was there overnight as th additional 100mg the hospital gave me did not cardiovert me either.

I suspect that the flecainide does not stay in the body long, hence the two doses. I was on normal standard release flecainide which it sounds like you are.

KathFrances profile image
KathFrances in reply to KMRobbo

Thanks - golly, sounds horrid. Strangely, all my PAF episodes start between 8am and 10.30am - I've never had one at night - so I've also wondered whether the evening flecainide is necessary. Although I've read that flecainide works best if its concentration in the blood is kept stable.

Singwell profile image
Singwell in reply to KathFrances

I believe normal release rate stays active for around 14 hours, hence the twice daily dose. Have to admit I've forgotten to take my morning pill more than once and had no issues. But I'm pretty sure my AF is stress triggered

I was having afib that happened every ten days or so, 24 to 36 hours, up to 130 bpm. I was prescribed 50 mg 2x a day which I started a year ago, and have not had an episode since then. However, I am having extreme fatigue and balance issues, and although this may have other causes, I decided to halve the dose. three weeks ago I cut my pills in half, and still no episodes. I also take digoxin, .0625 mg prescribed, but I cut those in half also. I haven't told my electrophysiologist yet! Am still fatigued, but no AF. I feel it is better to take as little as possible as long as it works.BTW, he told me I must take a heart rate drug (digoxin) along with the heart rythmn (flec) as it was dangerous not to. But like everyone says, everyone is different. Be cautious.

Alemo27 profile image
Alemo27 in reply to Weldon123

I am taking as PIP Bisoprolol and if it doesn’t help take Flec. though my Cardio Insist on regular. Having med. regularly make me feel tired.Also I have swollen ankle and feet,

shortage of breath, while walking !

I’ve read bisoprolol can have side effect for kidney function !!( swollen leg)

Did somebody switch bisoprolol to

Metropolol ? Or Flecaidine to Amiodarone ? Kidney function is

Very important

You may also like...